Gerald A. Faich, MD, MPH; Myra F. Frick; Harris Koffer, PharmD
To the Editors: We read with interest the report by Kornbluth and colleagues (1) describing severe diarrhea after exposure to misoprostol in a woman with a history of ileocolitis. The authors conclude that "misoprostol be used with extreme caution in patients with known inflammatory bowel disease."
Prostaglandins do not appear to be critical mediators in the production of inflammation and ulcerative colitis; rather, they are present in increased quantities as a consequence of ongoing inflammation (2). Animal studies have shown that prostaglandin E2 and misoprostol provide a protective effect against colonic irritants (3-5).
To examine the incidence and severity of
Learn more about subscription options.
Register Now for a free account.
Faich GA, Frick MF, Koffer H. Diarrhea after Misoprostol in Crohn Disease. Ann Intern Med. 1991;114:342. doi: 10.7326/0003-4819-114-4-342_2
Download citation file:
Published: Ann Intern Med. 1991;114(4):342.
Diarrhea, Gastroenterology/Hepatology, Inflammatory Bowel Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only